Tornadoes · United States · Kansas · 2018
EF0 tornado, New Tabor to Chester, Kansas, May 1, 2018
From New Tabor to Chester, this EF0 tornado ran 8.2 miles across Republic and Thayer counties on May 1, 2018, touching down at 5:44 PM CDT and reaching 125 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 1, 2018
- Touchdown
- 5:44 PM CDT (22:44 UTC)
- Lifted
- 5:54 PM CDT (22:54 UTC)
- On the ground
- 10 minutes
- Path length
- 8.2 miles (13.1 km)
- Path width
- 125 yards (114 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Republic and Thayer counties
- Touchdown point
- 39.968, -97.673
- Lift-off point
- 40.042, -97.595
- Record number
- 1805011644-02
The damage survey
7 damage points were recorded along this path by NWS GID and NWS TOP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- End point based upon video.
- Photo of tornado from NE State HW 8. Photo by Willard Sharp.
- Video and photography used to estimate location
- Approximate location tornado crossed Nebraska State Line.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Supercell T-storms developed across north central Kansas during the late afternoon on May 1. The supercells produced at least 4 documented tornadoes including a strong tornado in Ottawa county near Tescott Kansas. No injuries occurred with any of the storms.
Severe storms produced numerous reports of hail and 3 brief, weak tornadoes on this Tuesday afternoon and evening. Between 230 and 330 PM CST, scattered fairly small supercell thunderstorms developed along a line from Red Cloud to Grand Island to Columbus. They were not mini-supercells, though, as cloud tops were near 40,000 ft. The storms generally remained along that line except for one storm that moved east into Clay County and another small multicell cluster that moved east along the Nebraska-Kansas border. Nearly 30 occurrences of severe hail were reported with most of between the sizes of quarters and golf balls. The largest hail reported was 2 inches in diameter in the town of Roseland. Three brief EF-0 tornadoes also occurred. The storms from Grand Island to Columbus formed along a slow-moving cold front. One tornado was associated with a supercell located on or very close to the front just west of Aurora. Another tornado formed near Doniphan as a north-northeastward-moving storm crossed the front. The third tornado occurred with the storm that moved east along the Nebraska-Kansas border. This storm evolved from a small bow echo and exhibited a spiral shape as it produced a brief tornado near Chester. The storms dissipated or moved out of south central Nebraska by 6 PM CST.||A low pressure system was near Lake Superior with a slow-moving cold front extending southwest across Nebraska to the Oklahoma Panhandle. In the upper-levels, southwest flow covered most of the U.S., with a trough over the West and a ridge over the Northeast. Just prior to thunderstorm development, temperatures were in the lower 80s with dewpoints in the upper 50s to near 60. With mid-level lapse rates near 8 C/km, MLCAPE was 2000-2500 J/kg. Deep layer shear was 40-50 kts, which was more than sufficient for supercell convective mode.
This was a broad and weak tornado that developed along the leading edge of a bowing line segment. It was witnessed by multiple sources but caused no reported damage.
This EF-0 rated tornado moved in from Republic County, Kansas. The tornado was captured on video by a local farmer. The video and radar was used to determine the time. This tornado did not cause any significant damage as it moved through an open field, and the maximum wind speed was estimated to be 70 MPH.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 19:48 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:48 UTC | 05:00 UTC | Tornado Watch | TOP |
| 22:04 UTC | 22:45 UTC | Severe Thunderstorm Warning | TOP |
| 22:43 UTC | 23:30 UTC | Severe Thunderstorm Warning | TOP |
| 22:58 UTC | 23:15 UTC | Tornado Warning | TOP |
| 23:08 UTC | 23:31 UTC | Severe Thunderstorm Warning | TOP |
| 00:24 UTC | 00:37 UTC | Tornado Warning | TOP |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 1, 3:20 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 1, 3:20 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Topeka KS 320 PM CDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 320 PM CDT Tue May 1 2018 Mid to upper-level trough was located over the CA with broad southwest flow spreading over the plains. At the surface a quasi-stationary boundary stretched from northwest KS into east central NE. A mesolow pressure is centered near the KS/NE state line with a dry line extending southward towards the OK and TX panhandles. It appears a weak cold front is overtaking the dry line in southwest KS. Strong southerly flow in the lower troposphere has allowed dew points to reach the lower 60s across most of the warm sector. Visible satellite imagery has shown a steady decrease in the billow clouds in the cumulus field in the warm sector with agitation on the dry line. Steep midlevel lapse rates are in place therefore ML CAPE is already 3000 J/kg. A subtle midlevel speed max is forecasted to lift northeastward over KS this afternoon, which should aid in weakening any lingering capping inversion and providing some lift. This speed max will also elongate the hodographs in north central KS as storms develop and move eastward. Convective initiation is expected between 3-4 pm along the stationary front and dry line west of the forecast area. The deep layer shear around 50 kt is sufficient for supercells and the boundary relative storm motion should allow storms to move away from the area of ascent. The orientation of the deep layer shear relative to the boundary would suggest discrete cells in western KS and semi- discrete in southern NE. The CAMs are fairly consistent with a cluster of supercells moving into north central KS between 4-7 pm. As the cin continues to weaken the coverage could increase and allow some updraft interaction. Any storm that can remain isolated has the highest potential to become and remain severe. The effective SRH is expected to be 100-200 m2/s2 as the storms move eastward into the slightly deeper moisture axis along I-35. Given the supercell potential and elongated slightly curved hodograph very large hail, damaging wind, and tornadoes will be possible mainly across north central KS. Later this evening the low-level jet is expected to increase over central and eastern KS. This will cause an increase in the clockwise curvature of the hodograph possible enhancing the effective SRH upwards of 300 m2/s2. At the same time the cin will be increasing with the loss of surface heating. It is unclear if storms will begin to weaken during this time frame. If any supercells are able to realize the helicity then the vertical pressure perturbation may be able overcome the inhibition. Therefore there will be a enhanced tornado risk between 7-10 pm across north central and central KS with any well-developed supercells. Some of the CAMs are suggesting possible re-development along the outflow from the initial convection in central KS, which is where additional supercells will be possible. Locally heavy rainfall is also possible tonight although the antecedent conditions may not allow much runoff. Amounts upwards of 2-3" will be possible especially if cells can train over the same areas especially near the KS/NE state line. The uncertainty is whether or not there will be a cold pool in the late evening for the strengthening low-level jet to intersect and cause additional development. As of now the heaviest rain may occur in NE or near the KS/NE state line , and it appears there will be an overall weakening trend as well as a decrease in coverage late this evening. Increased low-level flow tonight should allow the mid to upper 60 dew points to reach northeast KS by tomorrow morning. The quasi-stationary boundary will have shifted eastward into portions of north central KS. With a dry line extending southward from a mesolow pressure in south central KS. A few of the models are suggesting a subtle vorticity max lifting northeastward from the mid to upper- level low pressure over the southwest US. The thermodynamic and shear profile is very similar to today with ML CAPE upwards of 3500 J/kg and effective bulk wind difference around 50 kt. Model forecast soundings show an elongated hodograph as well as modest clockwise curvature in the late afternoon and evening. Initial development will be near the triple point in the afternoon. Given slightly stronger forcing than today the storms tomorrow have a greater chance of growing upscale especially along the stationary boundary stretched across northeast KS. The deep layer shear will be orthogonal to the stationary boundary and more perpendicular to the dry line. So storms could initially be discrete, but then grow upscale into bowing/line segments. Any storms that remain semi-discrete will have the greatest potential to produce severe hazards, which will be south of the boundary in east central KS. The damaging wind threat may be slightly higher tomorrow especially in far northeast KS, which is where the bowing segments are more likely. All severe threats are possible tomorrow afternoon and evening with the concern of flooding depending on where rainfall is tonight. .LONG TERM...(Wednesday night through Tuesday) Issued at 320 PM CDT Tue May 1 2018 Expect scattered storms to be ongoing Wednesday evening across north central Kansas around 00Z then increasing across northeast and east central Kansas through the evening hours. Severe storms will be possible across the entire area with damaging winds and large hail and a few tornadoes. Areas across east central Kansas show swept out hodographs from 0-3km during the evening hours with helicity values exceeding 300 M2/S2. Similar set up as today with storms firing along the dryline then progressing and developing to the northeast. Discrete cells across east central Kansas will have the better potential for tornadoes given low LCL's and somewhat backed low level winds. Models hint at a small wave moving northeast through the evening hours across the cwa which will aid in forcing for ascent. Storm clusters and line segments with bowing features will bring an enhanced wind threat across northeast Kansas Wednesday evening. Good moisture advection will keep the threat for locally heavy rainfall especially across northeast and east central Kansas into Missouri and Iowa during the evening hours. The upper trough begins to move out on Thursday moving the dryline eastward across north central Kansas and extending from across east central Kansas after 21Z. Once again severe storms will be possible along and ahead of the dryline as sufficient shear and instability will be present. Hail and damaging winds will be the main hazards. With the passage of the upper trough Thursday night dry condition are expected in a northwest flow regime with only the GFS hinting at a small chance of elevated convection Saturday night was warm advection kicks in, otherwise a dry forecast into Monday with the chance for showers and thunderstorms returning next Tuesday with the approach of a mid and upper level wave into the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue May 1 2018 VFR conditions expected until this evening. A few storms may approach MHK with less certainty for TOP/FOE. If a storm hits the taf site there could be a brief period of heavy rain, large hail, and gusty winds especially at MHK. Most of the guidance suggests storms will dissipate around midnight. MVFR ceilings are likely tonight before lifting to VFR towards the end of the period, which may need adjusting. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...53 AVIATION...Sanders
Hazardous weather outlook, May 1, 3:12 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 312 PM CDT Tue May 1 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-022015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 312 PM CDT Tue May 1 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe storms are possible late this afternoon and evening mainly in areas along and north of a line from Herrington to Manhattan to Hiawatha. Storms will continue through the evening, weakening after midnight. Damaging winds, large hail, and tornadoes will be possible with these thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. On Wednesday, all of north central, northeast and east central Kansas are at risk from severe thunderstorms. Again the most likely timing for storms looks to be in the afternoon and evening. All hazards including heavy rain look possible with these storms. A cold front is forecast to move through late in the day Thursday and could spark another round of severe storms over east central and northeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 1, 5:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND GST 8 N COURTLAND 39.90N 97.89W
05/01/2018 E60 MPH REPUBLIC KS TRAINED SPOTTER
PEA SIZE HAIL AND LOTS OF RAIN.
&&
BDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
10.7 hours before the tornado, 181 km from the path. May 1, 2018.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -48 J/kg
- Surface CAPE
- 127 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
Hebron (HJH), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:55 UTC | 80.8 | 60.8 | 170° 13 kt | 24 | 1004.7 | VCTS |
| 21:15 UTC | 79 | 61.3 | 160° 16 kt | 23 | 1004.7 | |
| 21:35 UTC | 77.2 | 61.2 | 150° 16 kt | 24 | 1005.1 | |
| 21:55 UTC | 76.3 | 61.2 | 160° 15 kt | 23 | 1004.4 | |
| 22:15 UTC | 75.4 | 62 | 160° 13 kt | 22 | 1005.1 | VCTS |
| 22:35 UTC | 73.6 | 63 | 170° 13 kt | 20 | 1005.4 | -TSRA |
| 22:55 UTC | 71.4 | 64 | 190° 4 kt | 1006.4 | +TSRA | |
| 23:15 UTC | 62 | 59 | 180° 6 kt | 24 | 1006.4 | +TSRA |
| 23:35 UTC | 64.2 | 60.8 | 170° 6 kt | 1004.7 | -TSRA | |
| 23:55 UTC | 64.2 | 59.2 | 160° 8 kt | 12 | 1005.1 | VCTS |
| 00:15 UTC | 62.4 | 59.4 | 130° 7 kt | 1005.4 | VCTS | |
| 00:35 UTC | 62 | 59.5 | 130° 8 kt | 1005.4 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the touchdown began at 22:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:47 UTC | HAIL 0.88 | 3 W Burr Oak | Jewell, KS | DELAYED REPORT. UP TO NICKEL SIZE HAIL. TIME ESTIMATED FROM RADAR. |
| 21:49 UTC | TSTM WND GST 60 | 1 W Burr Oak | Jewell, KS | DELAYED REPORT. ESTIMATED WIND GUSTS OF 50-60 MPH. TIME ESTIMATED FROM RADAR. |
| 21:50 UTC | TSTM WND GST 60 | Burr Oak | Jewell, KS | DELAYED REPORT. ESTIMATED WIND GUSTS OF 60 MPH, POSSIBLY HIGHER. TIME ESTIMATED FROM RADAR. |
| 22:18 UTC | HAIL 1 | 2 E Superior | Nuckolls, NE | DELAYED REPORT RELAYED FROM COUNTY DISPATCH. TIME ESTIMATED FROM RADAR. |
| 22:27 UTC | TSTM WND GST 60 | 8 N Courtland | Republic, KS | PEA SIZE HAIL AND LOTS OF RAIN. |
| 22:46 UTC | TORNADO | 3 Sw Chester | Republic, KS | BRIEF WEAK SHORT LIVED TORNADO VISIBLE. |
| 22:55 UTC | TORNADO | 3 Ne Chester | Thayer, NE | POSSIBLE TORNADO PER FACEBOOK PHOTO...LOOKING SOUTH FROM 6 MILES SOUTH OF HEBRON. |
| 23:30 UTC | TSTM WND DMG | 5 E Reynolds | Jefferson, NE | TREE DOWN ACROSS ROAD. |
| 23:40 UTC | TORNADO | 4 Wsw Endicott | Jefferson, NE | |
| 23:41 UTC | HAIL 1 | 1 Sse Fairbury | Jefferson, NE | |
| 23:48 UTC | HAIL 1 | 4 S Fairbury | Jefferson, NE | |
| 23:50 UTC | TSTM WND GST 45 | 8 N Morrowville | Washington, KS | |
| 00:10 UTC | HAIL 0.75 | 1 W Diller | Jefferson, NE | |
| 00:11 UTC | TORNADO | 8 W Aurora | Cloud, KS | VIA SOCIAL MEDIA: THE TORNADO CROSSED HIGHWAY 81 5 MINUTES AGO. POWER POLES WERE SNAPPED. |
| 00:17 UTC | TORNADO | 6 S Concordia | Cloud, KS | SPOTTER WAS ON HIGHWAY 81 REPORTING A MULTI-VORTEX TORNADO. |
| 00:23 UTC | HEAVY RAIN 2.2 | 7 N Glasco | Cloud, KS | STORM TOTAL. |
| 01:00 UTC | HAIL 1.75 | 1 Ssw Clifton | Clay, KS | TWITTER REPORT. TIME ESTIMATED FROM RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 1, 2018
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 1 | 4:35 PM CDT | EF0 | Hamilton, NE | 0.0 | 50 | $50,000 | ||
| May 1 | 4:50 PM CDT | EF0 | Hall, NE | 2.0 | 25 | $30,000 | ||
| May 1 | 6:09 PM CDT | EF0 | Mitchell, KS | 0.0 | 25 | |||
| May 1 | 6:59 PM CDT | EF1 | Cloud, KS | 8.9 | 225 | |||
| May 1 | 7:08 PM CDT | EF0 | Ellsworth, KS | 0.3 | 50 | |||
| May 1 | 7:15 PM CDT | EF0 | Cloud, KS | 7.8 | 30 | |||
| May 1 | 7:23 PM CDT | EF0 | Gage, NE | 0.3 | 75 | |||
| May 1 | 7:41 PM CDT | EF3 | Saline, KS | 15.8 | 880 | $100,000 | ||
| May 1 | 7:49 PM CDT | EF1 | Clay, KS | 8.1 | 200 | |||
| May 1 | 7:56 PM CDT | EF1 | Clay, KS | 11.9 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.